West Virginia, 2004

Hail and Damaging Wind in West Virginia, May 12, 2004

May 12, 2004 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 1:35 PM EST, 30 minutes earlier.

Area forecast discussion, May 12, 1:35 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAY 12 2004

.UPDATED FOR DISCUSSION...

235 PM EDT WED MAY 12 2004

.TONIGHT THROUGH THURSDAY NIGHT...

SUMMER LIKE PATTERN CONTINUES...WITH RIDGING KEEPING SOUTHERLY FLOW
AND MOISTURE FLOWING INTO CWA THROUGH THURSDAY NIGHT INTO FRIDAY
MORNING. MODELS SIMILAR IN TIMEING OF WEAK SHORT WAVE TO PUSH
THROUGH AREA LATE THURSDAY AFT AND EVENING. GFS A TAD OVERDONE WITH
THIS AND PREFERED WEAKER MESOETA/ETA.  WITH THIS FEATURE...COVERAGE
OF SHWS/TSTMS SHOULD INCREASE TOMORROW DURING AFTERNOON MAXIMUM
HEATING AND LAST A TAD LONGER INTO THE EVENING HOURS.  WENT WITH A
BLEND OF GUID TEMPS WHICH ARE ALSO IN LINE WITH SURROUNDING OFFICES.
WENT SLIGHTLY HIGHER IN POPS AS WELL FOR THURSDAY/THUR NIGHT.

.FRIDAY THROUGH WEDNESDAY...
AN UNSETTLED PERIOD ON TAP. MODELS BRING WEAK COLD FRONT ACROSS THE
CWA LATER SATURDAY...STALLING IT JUST TO OUR SOUTH ON SUNDAY BEFORE
LIFTING IT BACK NORTH ON MONDAY. THE GFS WAS USED FOR TIMING...BEING
SUPPORTED BY THE EURO AND CANADIAN MODELS IN BEING JUST A LITTLE
SLOWER THAN THE ETA MODEL. LOOKS TO BE A WARM AND CONDITIONALLY
UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...WITH SCATTERED MAINLY
AFTERNOON THUNDERSTORMS FRIDAY BECOMING MORE NUMEROUS LATE FRIDAY
NIGHT AND SATURDAY WITH THE FRONT. CONDITIONS WILL IMPROVE FROM THE
NORTH AND WEST SATURDAY AFTERNOON WITH SOME DRIER AIR MOVING
IN...BUT THE THREAT OF CONVECTION WILL CONTINUE IN THE SOUTH AND
EAST SUNDAY DUE TO THE PROXIMITY OF THE FRONT.

ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTHEAST LATE TUESDAY AND
THEN STALL ACROSS THE REGION ON WEDNESDAY...WITH CONVECTION
INCREASING AGAIN TUESDAY AND ESPECIALLY WEDNESDAY. THUS...THE BEST
CHANCE FOR CONVECTION THIS PERIOD WILL BE SATURDAY AND AGAIN LATER
TUESDAY INTO WEDNESDAY IN CONJUNCTION WITH THE FRONTAL BOUNDARY.

TEMPERATURES THIS PERIOD WILL BE DIFFICULT GIVEN THE MOIST AND
UNSTABLE ATMOSPHERE...BUT DAYTIME TEMPERATURES WILL GENERALLY BE
COOLER THAN HAS BEEN WITH MORE CLOUD COVER AND BETTER RAIN CHANCES.
MAV TEMPERATURE GUIDANCE SHOWS THIS NICELY AND FOLLOWED CLOSELY.

JS/JMV
&&

.PREVIOUS DISCUSSION...

251 AM EDT WED MAY 12 2004

TODAY THROUGH THURSDAY...
SCATTERED CLOUDS REMAIN ACROSS THE CENTRAL APPALACHIANS AND MIDDLE
OHIO VALLEY...WILL LITTLE TO NO PRECIPITATION OVERNIGHT.  DIURNAL
POPS INCLUDED ONCE AGAIN THIS AFTERNOON AND EVENING...WITH FEW
CHANGES FROM THE WEATHER EXPERIENCED ON TUESDAY.  DIFFICULT TO LABEL
SPECIFIC AREAS EXPECTING THE BEST SHOT OF THUNDERSTORMS THIS
AFTERNOON.  SMALL TWEAKS NEEDED TO CURRENT GRIDS AND ZFP.  MADE MORE
OF A DIURNAL PATTERN TO THE POPS TONIGHT.  ROSE OVERNIGHT TEMP FOR
EKN A COUPLE OF DEGREES...BANKING ON A FEW MORE CLOUDS STICKING
AROUND TONIGHT.  WENT MIDDLE OF THE ROAD GUIDANCE WISE.

THURSDAY NIGHT ON...
WITH MOIST AIRMASS IN PLACE...BELIEVE TREND OF DIURNAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

A COLD FRONT IS THEN EXPECTED TO PUSH INTO THE REGION FRIDAY NIGHT
OR SATURDAY.  ETA IS THE FASTEST MODEL AND MOVES THE FRONT INTO THE
MIDDLE OF OUR FORECAST AREA BY 12 UTC SATURDAY.  HOWEVER...THE 00
UTC GFS CONTINUES TO SHOW THE FRONT WILL NOT AFFECT THE AREA UNTIL
LATER ON SATURDAY.  FEEL THE GFS SOLUTION IS MORE LIKELY AS HIGH
PRESSURE OVER THE SOUTHERN ATLANTIC SHOULD ACT TO SLOW DOWN THE
PROGRESSION OF THE FRONT.  IN ADDITION...THE GRIDS ALREADY REFLECT
THE GFS SOLUTION AND COULD NOT SEE ANY REAL REASON TO MAKE A
CHANGE.

THE GFS CONTINUES TO INDICATE THE FRONT WILL PUSH SOUTH AND THEN
BECOME STATIONARY EITHER ACROSS OUR SOUTHERN COUNTIES OR JUST SOUTH
OF OUR FORECAST AREA SUNDAY...BEFORE LIFTING BACK NORTH AS A WARM
FRONT ON MONDAY.

CURRENT GRIDS ALSO REFLECT THIS THINKING.  SO...HAVE ONLY MADE MINOR
TWEAKS TO THE FORECAST.

KF/JSH

&&

.AVIATION...

115 PM EDT WED MAY 12 2004

SCATTERED AFTERNOON SHOWERS AND A POSSIBLE THUNDERSTORM ACROSS
ENTIRE AREA...WILL BE THE NORM THE REST OF THIS AFTERNOON ANDEARLY
THIS EVENING.  MVFR FOG TO DEVELOP OVERNIGHT...ESPECIALLY WHERE
PRECIP HAS FALLEN. AGAIN SCT040 SCT100 BWTN 12Z-18Z WITH BKN
CIELINGS TOWARDS NOON ON THURSDAY.

JS

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 12, 2:40 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED MAY 12 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
340 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED TUESDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Special weather statement, May 12, 1:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
208 PM EDT WED MAY 12 2004

WVZ037>039-046-047-121910-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON...
SUMMERSVILLE AND WEBSTER SPRINGS
208 PM EDT WED MAY 12 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE DRIFTING SLOWLY NORTH
THROUGH PORTIONS OF NICHOLAS... WEBSTER...RANDOLPH...AND POCAHONTAS
COUNTIES.  THESE STORMS WILL ALSO BE AFFECTING UPSHUR COUNTY.

RIGHT AT 2 OCLOCK...THE HEAVIEST RAINS WERE NEAR PICKENS AND
KUMBRABOW STATE IN RANDOLPH COUNTY...AND BETWEEN RICHWOOD AND
CRAIGSVILLE IN EASTERN NICHOLAS COUNTY.

ALONG WITH POSSIBLE LIGHTNING HITS...SMALL HAIL AND BRIEF DOWNPOURS
ARE LIKELY. DUE TO THE SLOW MOVEMENT...A LOCALIZED INCH OF RAIN COULD
FALL IN LESS THAN AN HOUR DURING THESE MID AND LATE AFTERNOON HOURS.

KTB

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
May 12, 2:05 PM EST
Where
Webster County, Hacker Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -80.383

Thunderstorm Wind, Fayette

When
May 12, 5:05 PM EST
Where
Fayette County, Fayetteville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -81.100

Several trees were blown down along Hess Street, Old Court Street, and Goddard Avenue. Power lines were also knocked down by the trees. Luckily, no structural damage occurred to the nearby homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398928, 5398929.